{"status":"ok","message-type":"work","message-version":"1.0.0","message":{"indexed":{"date-parts":[[2025,8,27]],"date-time":"2025-08-27T18:10:03Z","timestamp":1756318203638,"version":"3.44.0"},"reference-count":11,"publisher":"BMJ","issue":"8","content-domain":{"domain":["bmj.com"],"crossmark-restriction":true},"short-container-title":["BMJ Case Rep"],"accepted":{"date-parts":[[2024,7,15]]},"published-print":{"date-parts":[[2024,8]]},"abstract":"<jats:p>A 22-kg female in early childhood with a history of reactive airway disease presented to a paediatric emergency department with acute shortness of breath, tachypnoea and wheezing. Despite treatment with albuterol and corticosteroids, her bronchospasm persisted, prompting the administration of terbutaline. The patient received 220 mcg (10 mcg\/kg) terbutaline intravenously, followed immediately by an inadvertent supratherapeutic intravenous dose of 10\u2009000 mcg (454.5 mcg\/kg). The patient\u2019s laboratory results obtained minutes after the medication error were notable for: potassium, 3.1\u2009mmol\/L, lactate, 2.6\u2009mmol\/L and troponin I, 0.30\u2009ng\/mL (normal &lt;0.03\u2009ng\/mL). Over the next 48 hours, serial serum troponin values decreased. The patient was discharged home approximately 72 hours after the initial presentation and she remained well based on follow-up calls over the next several months. Given the timing and trend of troponin concentrations, we do not believe the terbutaline overdose to be responsible for the myocardial injury.<\/jats:p>","DOI":"10.1136\/bcr-2023-259352","type":"journal-article","created":{"date-parts":[[2024,8,8]],"date-time":"2024-08-08T03:40:23Z","timestamp":1723088423000},"page":"e259352","update-policy":"https:\/\/doi.org\/10.1136\/crossmarkpolicy","source":"Crossref","is-referenced-by-count":0,"title":["Minimal effects after a massive intravenous terbutaline overdose in a child"],"prefix":"10.1136","volume":"17","author":[{"ORCID":"https:\/\/orcid.org\/0000-0001-6247-8761","authenticated-orcid":false,"given":"Kyle D","family":"Pires","sequence":"first","affiliation":[{"name":"Division of Medical Toxicology, Ronald O. Perelman Department of Emergency Medicine, New York University Grossman School of Medicine, New York, New York, USA"},{"name":"New York City Department of Health & Mental Hygiene, New York City Poison Center, New York, New York, USA"}],"role":[{"role":"author","vocabulary":"crossref"}]},{"given":"Mark K","family":"Su","sequence":"additional","affiliation":[{"name":"Division of Medical Toxicology, Ronald O. Perelman Department of Emergency Medicine, New York University Grossman School of Medicine, New York, New York, USA"},{"name":"New York City Department of Health & Mental Hygiene, New York City Poison Center, New York, New York, USA"}],"role":[{"role":"author","vocabulary":"crossref"}]},{"given":"William","family":"Chiang","sequence":"additional","affiliation":[{"name":"Division of Medical Toxicology, Ronald O. Perelman Department of Emergency Medicine, New York University Grossman School of Medicine, New York, New York, USA"},{"name":"New York City Department of Health & Mental Hygiene, New York City Poison Center, New York, New York, USA"}],"role":[{"role":"author","vocabulary":"crossref"}]}],"member":"239","published-online":{"date-parts":[[2024,8,7]]},"reference":[{"key":"2025082710380965000_17.8.e259352.1","unstructured":"CDC . Most recent national asthma data. 2023. Available: https:\/\/www.cdc.gov\/asthma\/most_recent_national_asthma_data.htm [Accessed 04 Dec 2023]."},{"key":"2025082710380965000_17.8.e259352.2","doi-asserted-by":"publisher","DOI":"10.1097\/00003246-199810000-00033"},{"key":"2025082710380965000_17.8.e259352.3","doi-asserted-by":"crossref","first-page":"485","DOI":"10.1016\/S0140-6736(80)91027-2","article-title":"Inadvertent overdose of parenteral terbutaline","volume":"1","author":"Brandstetter","year":"1980","journal-title":"Lancet"},{"key":"2025082710380965000_17.8.e259352.4","doi-asserted-by":"crossref","DOI":"10.1056\/NEJM197704072961422","article-title":"Problems with terbutaline","volume":"296","author":"Lawyer","year":"1977","journal-title":"N Engl J Med"},{"key":"2025082710380965000_17.8.e259352.5","doi-asserted-by":"publisher","DOI":"10.1067\/mpd.2000.106567"},{"key":"2025082710380965000_17.8.e259352.6","doi-asserted-by":"crossref","first-page":"933","DOI":"10.1097\/PEC.0b013e3182307ac6","article-title":"Serial cardiac troponin concentrations as marker of cardiac toxicity in children with status asthmaticus treated with intravenous terbutaline","volume":"27","author":"Kalyanaraman","year":"2011","journal-title":"Pediatr Emerg Care"},{"key":"2025082710380965000_17.8.e259352.7","doi-asserted-by":"crossref","first-page":"324","DOI":"10.1007\/s12519-014-0467-z","article-title":"Transient occult cardiotoxicity in children receiving continuous beta-agonist therapy","volume":"10","author":"Carroll","year":"2014","journal-title":"World J Pediatr"},{"key":"2025082710380965000_17.8.e259352.8","unstructured":"Nelson L , Hoffman RS , eds. Goldfrank\u2019s Toxicologic Emergencies. 11th Edition. New York: McGraw-Hill Medical, 2019."},{"key":"2025082710380965000_17.8.e259352.9","doi-asserted-by":"crossref","first-page":"1739","DOI":"10.1016\/j.ajem.2015.12.086","article-title":"Clenbuterol causing non-ST-segment elevation myocardial infarction in a teenage female desiring to lose weight: case and brief literature review","volume":"34","author":"Quinley","year":"2016","journal-title":"Am J Emerg Med"},{"key":"2025082710380965000_17.8.e259352.10","doi-asserted-by":"publisher","DOI":"10.1016\/j.jacc.2018.08.1038"},{"key":"2025082710380965000_17.8.e259352.11","unstructured":"Zorc J , Scarfone R , Reardon A , et al . Emergency department clinical pathway for evaluation\/treatment of children with asthma. The Children\u2019s Hospital of Philadelphia, Asthma Clinical Pathway \u2014 Emergency Department; 2023. Available: https:\/\/www.chop.edu\/clinical-pathway\/asthma-emergent-care-clinical-pathway [Accessed 03 Jan 2024]."}],"container-title":["BMJ Case Reports"],"original-title":[],"language":"en","link":[{"URL":"https:\/\/syndication.highwire.org\/content\/doi\/10.1136\/bcr-2023-259352","content-type":"unspecified","content-version":"vor","intended-application":"similarity-checking"}],"deposited":{"date-parts":[[2025,8,27]],"date-time":"2025-08-27T17:38:19Z","timestamp":1756316299000},"score":1,"resource":{"primary":{"URL":"https:\/\/casereports.bmj.com\/lookup\/doi\/10.1136\/bcr-2023-259352"}},"subtitle":[],"short-title":[],"issued":{"date-parts":[[2024,8]]},"references-count":11,"journal-issue":{"issue":"8","published-online":{"date-parts":[[2024,8,7]]},"published-print":{"date-parts":[[2024,8]]}},"alternative-id":["10.1136\/bcr-2023-259352"],"URL":"https:\/\/doi.org\/10.1136\/bcr-2023-259352","relation":{},"ISSN":["1757-790X"],"issn-type":[{"type":"electronic","value":"1757-790X"}],"subject":[],"published":{"date-parts":[[2024,8]]}}}